Missouri, 2016

Wildfire in Missouri, March 6, 2016

March 6, 2016 · NWS SGF · 1 event in 1 county or zone

A fire was started by arson near Tunas which became difficult to control.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A fire was started by arson near Tunas which became difficult to control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 6, 11:32 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 6, 11:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1132 AM CST SUN MAR 6 2016

.SHORT TERM...(Today and tonight)
Issued at 250 AM CST Sun Mar 6 2016

Short term concerns for today center on fire weather and wind.
Surface high pressure currently over the lower Ohio Valley will
continue to settle southeast today. At the same time, lee surface
troughing will deepen ahead of a strong storm system moving
onshore from the Pacific. The end result for the Ozarks will be a
tightening surface pressure gradient over the region, which will
allow winds to increase substantially this morning into this
afternoon. Forecast soundings indicate that despite an increase in
high level cloud cover, we shouldn't have much trouble mixing to
850-825 MB over southeastern Kansas and western Missouri. With
plenty of momentum to be mixed down, I don't think we'll have much
trouble meeting Wind Advisory Criteria over the western portions
of the forecast area later today. Current plans are to issue a
Wind Advisory for areas along and west of a Neosho to Osceola line
for the afternoon hours (18Z-00Z).

One consequence of the wind will be considerable low level warm
air advection today, with temperatures expected to reach the low
70 over the western half of the area, and mid to upper 60s
elsewhere. Combined with slow moisture return, relative humidity
will drop to between 25 and 30 percent for much of the area this
afternoon. This low humidity will combine with the gusty south
winds to produce widespread elevated to significant fire weather
conditions over the region. A Red Flag Warning will be issued for
the same area as the Wind Advisory for the afternoon.

Winds will continue to remain quite breezy tonight, with better
moisture finally making its way north. A few scattered warm
advection showers (and maybe a rumble of thunder) will be
possible overnight over the region, though activity will likely
stay pretty sparse. Lows tonight will be quite mild, with readings
in the 50s, and near 60 west.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CST Sun Mar 6 2016

Monday will be another windy day (though not as gusty as today's
conditions) as lee low pressure starts to lift north from eastern
Colorado into the central Plains. Right now, it looks like much of
the day Monday may actually be dry, though a short lived shower or
thunderstorm isn't entirely out of the question. Temperatures on
Monday look to be in the low 70s.

Rain chances will start to increase Monday night and especially
heading into Tuesday morning, as upper level support/lift
increases over the region. A frontal boundary will start to settle
south into the area on Tuesday, and will serve as a focus for
several rounds of rain and thunderstorms. Periodic heavy rain will
be possible Tuesday and Tuesday night, especially along and just
south of the front, where enough instability will be in place for
thunderstorms. Right now, instability will probably remain low
enough to preclude any sort of widespread severe weather threat,
though a brief strong storm or two is certainly possible.

Rain and thunderstorms will continue Tuesday night into Wednesday
as the front sags south into southern Missouri. This should result
in a coincident southward shift to convection and the heavy rain
threat Wednesday, with the bulk of the heavy rain potential
currently expected to be south of I-44. Of course, there's still
plenty of time for changes to the evolution of the front, and
final rain amounts will be highly dependent on its evolution.

Periods of rain and thunderstorms are then expected to continue
through the remainder of the workweek into the weekend, as the
main upper level low very slowly spins east-northeast across
Texas. Until that low passes through the area, which may not occur
until very late in the weekend if not next workweek, rain chances
will continue.

Despite the dry conditions in place over the region, multiple
rounds of rain and thunderstorms will likely be enough to result
in some flooding issues. At this juncture, forecast rainfall
amounts through the next 7 days range from 1-3 inches north of
I-44, to 3-6 inches over southern and south central Missouri, with
amounts generally increasing as one goes further south and east.
Model guidance suggests that the highest flash flood threat could
be Tuesday and Tuesday evening and then again Wednesday and
Wednesday evening, when the heaviest and most concentrated
individual rounds of convection move through. River flooding would
likely evolve a bit slower, and be spread out over several days
given the multiple rounds of convection.

Of course, it is important to remember that while the overall
synoptic pattern is suggestive of a heavy rain/flood threat, flash
flooding and river flooding will be highly dependent on the
evolution of individual rounds of convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1129 AM CST Sun Mar 6 2016

Surface winds will be gusty out of the south through the forecast
period. Low level wind shear will impact all area terminals this
evening and through the overnight hours. Cloud cover will increase
through the next 24 hours with ceilings falling from VFR to MVFR
around sunrise.

&&

.SGF Watches/Warnings/Advisories...
MO...Red Flag Warning until 6 PM CST this evening for MOZ066-067-077-
     078-088-089-093.

     Wind Advisory until 6 PM CST this evening for MOZ066-067-077-078-
     088-089-093.

KS...Red Flag Warning until 6 PM CST this evening for KSZ073-097-101.

     Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Hatch
Hazardous weather outlook, Mar 6, 5:27 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CST SUN MAR 6 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 AM CST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

  VERY WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE REGION.
  WINDS ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS WILL BE
  SUSTAINED BETWEEN 25 AND 35 MPH...WITH GUSTS BETWEEN 35 AND 45
  MPH AT TIMES. A WIND ADVISORY IS IN EFFECT FOR THIS AREA FOR
  THIS AFTERNOON.

  THIS WIND WILL COMBINE WITH LOW HUMIDITY TO PRODUCE SIGNIFICANT
  FIRE WEATHER CONDITIONS ACROSS THE REGION. THE MOST CRITICAL
  CONDITIONS ARE EXPECTED OVER WESTERN MISSOURI AND SOUTHEASTERN
  KANSAS...WHERE A RED FLAG WARNING IS IN EFFECT. OPEN BURNING IS
  STRONGLY DISCOURAGED ACROSS THE ENTIRE AREA TODAY.

  A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE DURING THE DAY
  MONDAY...BEFORE BECOMING MUCH MORE WIDESPREAD MONDAY NIGHT INTO
  TUESDAY MORNING. WIDESPREAD THUNDERSTORMS ARE THEN EXPECTED
  FROM TUESDAY MORNING THROUGH MOST OF THE WEEK. NO WIDESPREAD
  SEVERE WEATHER IS EXPECTED...BUT A FEW STRONG STORMS ARE
  POSSIBLE TUESDAY AND WEDNESDAY. HEAVY RAINFALL IS ALSO POSSIBLE
  TUESDAY AND WEDNESDAY...ESPECIALLY OVER SOUTHERN AND SOUTH
  CENTRAL MISSOURI.

  THIS HEAVY RAIN WILL RESULT IN AN ELEVATED FLOOD RISK SOUTH OF
  THE INTERSTATE 44 CORRIDOR...WHERE RIVER AND FLASH FLOODING
  WILL BE POSSIBLE IF HEAVY RAIN MATERIALIZES. THE LOCATION OF
  HEAVIEST RAINFALL AND FLOODING POTENTIAL WILL BE HIGHLY
  DEPENDENT ON THE POSITION A FRONTAL BOUNDARY.

  THOSE WITH INTERESTS ALONG AREA RIVERS AND LAKES SHOULD CLOSELY
  MONITOR THE LATEST WEATHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallas

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Dallas forecast zone
Reported by
Park/Forest Service
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

A fire was started by arson near Tunas which became difficult to control. The fire burned approximately 1030 acres. At least 1 outbuilding was threaten.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618809.